Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 12, 2011, 5:09 PM MDT for Carter County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2011, 5:09 PM MDT (23:09 UTC)
- Expired
- Jun 12, 2011, 6:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Carter County, MT
The radar
The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:49 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT SUN JUN 12 2011
.SHORT TERM...VALID FOR MON AND TUE...
ISSUED AFTERNOON FORECAST PACKAGE A BIT EARLY TO ADD A TORNADO
WATCH TO THE FOUR EASTERN ZONES. A SHORTWAVE TROUGH WILL CONTINUE
TO MOVE ACROSS THE REGION THROUGH TONIGHT. FORCING FOR ASCENT
AHEAD OF THIS FEATURE WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS/THUNDERSTORMS. INSTABILITY/SHEAR ARE EXPECTED TO BECOME
SUFFICIENT FOR SEVERE THUNDERSTORMS OVER FAR SOUTHEASTERN
MONTANA. LARGE HAIL AND A FEW TORNADOES WILL BE THE PRIMARY
THREATS. A SECOND WAVE WILL MOVE ACROSS THE REGION LATE MONDAY
PRODUCING SCATTERED SHOWERS/THUNDERSTORMS. SHORTWAVE RIDGING AND
GENERALLY DRY CONDITIONS WILL DEVELOP LATE TUESDAY INTO THE
EXTENDED PERIOD. BRS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
SHORTWAVE RIDGING WILL ALLOW DRY CONDITIONS TO PREVAIL ON
WEDNESDAY. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT WITH
THE LATE WEEK UPPER-LEVEL LOW. THE NORTHERLY TRACK OF THIS SYSTEM
WILL KEEP THE STRONGEST FORCING AND HEAVIEST PRECIPITATION NORTH
OF THE CWA. THE BEST CHANCES FOR PRECIP WITH THIS SYSTEM APPEAR
TO BE ASSOCIATED WITH COLD FRONTAL PASSAGE LATE THURSDAY INTO
EARLY FRIDAY. MODELS FALL OUT OF AGREEMENT FOR SATURDAY AND
BEYOND. THEREFORE...KEPT POPS AROUND CLIMATOLOGY FOR DAYS 7 AND
8. TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGHOUT THE EXTENDED
PERIOD. BRS
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE OVER
FAR SOUTHEASTERN MONTANA. TERMINALS IMPACTED INCLUDE KMLS AND
KBHK. PRECIPITATION WILL DIMINISH OVERNIGHT.
SHOWERS/THUNDERSTORMS WILL DEVELOP AGAIN MONDAY AFTERNOON. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 050/073 051/070 050/075 051/072 048/069 047/069 046/064
23/T 32/T 11/B 22/T 53/T 33/T 33/T
LVM 044/069 045/067 045/071 045/069 044/065 043/065 042/062
23/T 43/T 11/B 24/T 53/T 33/T 33/T
HDN 050/076 051/071 050/078 050/074 048/072 047/072 046/066
32/T 32/T 11/B 22/T 53/T 33/T 33/T
MLS 052/076 053/070 052/075 052/074 051/071 049/072 048/069
42/T 42/T 21/B 22/T 54/T 33/T 33/T
4BQ 052/077 053/071 051/075 052/074 050/073 048/075 049/069
32/T 43/T 11/B 22/T 54/T 33/T 33/T
BHK 052/074 053/069 050/073 050/072 049/070 047/072 047/070
52/T 44/T 22/T 22/T 54/T 33/T 33/T
SHR 047/073 049/067 047/075 049/071 046/069 044/071 044/065
33/T 33/T 11/B 22/T 44/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 468 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
ZONES 32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 12, 5:03 AM MDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 503 AM MDT SUN JUN 12 2011 MTZ028>042-056>058-063>068-WYZ098-099-131115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 503 AM MDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY WITH STORMS INTENSIFYING AS THEY APPROACH SOUTHEAST MONTANA. STORMS COULD BECOME SEVERE THIS AFTERNOON OVER SOUTHEAST MONTANA CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ALONG WITH FREQUENT LIGHTNING. FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE YELLOWSTONE FROM NEAR FORSYTH TO MILES CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEK. SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING HIGH. PEOPLE WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT FOR RISING WATER LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 12, 3:45 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 1 ESE BIDDLE 45.10N 105.34W
06/12/2011 E2.75 INCH POWDER RIVER MT TRAINED SPOTTER
&&
STCLocal storm report, Jun 12, 4:06 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
406 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 8 WSW BIDDLE 45.04N 105.49W
06/12/2011 E1.50 INCH POWDER RIVER MT TRAINED SPOTTER
HAILED FOR 10 MINUTES...PEA TO PING PONG BALL SIZED.
&&
STCLocal storm report, Jun 12, 4:10 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 7 S BIDDLE 45.00N 105.35W
06/12/2011 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL.
&&
STCSpecial weather statement, Jun 12, 4:19 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 419 PM MDT SUN JUN 12 2011 MTZ034-035-041-042-122315- GOLDEN VALLEY MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-YELLOWSTONE MT- 419 PM MDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN GOLDEN VALLEY...NORTHEASTERN STILLWATER...EXTREME EASTERN SWEET GRASS AND WESTERN YELLOWSTONE COUNTIES UNTIL 515 PM MDT... AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF RYEGATE...OR 28 MILES NORTHEAST OF BIG TIMBER...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... RAPELJE AROUND 435 PM MDT. HAILSTONE WILDLIFE REFUGE AROUND 440 PM MDT. HALFBREED LAKE WILDLIFE AROUND 450 PM MDT. BROADVIEW AND MOLT AROUND 510 PM MDT. COMANCHE AROUND 515 PM MDT. IF THIS STORM HOLDS TOGETHER...IT WOULD AFFECT WEST BILLINGS AROUND 530 PM MDT. LAT...LON 4613 10866 4578 10871 4591 10951 4613 10951 TIME...MOT...LOC 2217Z 274DEG 23KT 4603 10941
Local storm report, Jun 12, 4:28 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BIDDLE 45.10N 105.35W
06/12/2011 E4.25 INCH POWDER RIVER MT TRAINED SPOTTER
&&
STCLocal storm report, Jun 12, 4:58 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
458 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 S HAMMOND 45.16N 104.93W
06/12/2011 E2.50 INCH CARTER MT TRAINED SPOTTER
&&
STCThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:03 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 42 min |
| Jun 11, 6:31 PM MDT | Special Weather Statement | BYZ | 59 min | |
| Jun 11, 6:43 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 32 min |
| Jun 11, 7:15 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 24 min |
| Jun 12, 2:35 PM MDT | Special Weather Statement | BYZ | Powder River | 55 min |
| Jun 12, 3:21 PM MDT | Special Weather Statement | BYZ | Custer | 54 min |
| Jun 12, 3:36 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 54 min |
| Jun 12, 3:39 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure | 54 min |
| Jun 12, 3:48 PM MDT | Tornado Warning | BYZ | Carter, Powder River | 42 min |
| Jun 12, 4:19 PM MDT | Special Weather Statement | BYZ | Stillwater | 56 min |
| Jun 12, 4:30 PM MDT | Tornado Warning | BYZ | Carter, Powder River | 45 min |
| Jun 12, 4:36 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Powder River | 54 min |
| Jun 12, 5:22 PM MDT | Special Weather Statement | BYZ | Yellowstone | 53 min |
| Jun 12, 5:33 PM MDT | Special Weather Statement | BYZ | Fallon | 57 min |
| Jun 12, 5:44 PM MDT | Special Weather Statement | BYZ | Yellowstone | 61 min |
| Jun 12, 5:45 PM MDT | Tornado Warning | BYZ | Carter | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.